Thunderstorm Wind, Taylor
- When
- August 25, 10:42 AM CST
- Where
- Taylor County, 8 mi WSW of Bedford Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.583, -94.850
Very moist and unstable air moved over Iowa during the early morning of the 25th. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Very moist and unstable air moved over Iowa during the early morning of the 25th. A warm front was located to the south of the state as a series of strong upper level disturbances lifted northeast across the central U.S. The jet stream was unseasonably strong with a jet of 100 kts lifting northeast out of the southwest U.S. The airmass was quite unstable with lifted indices around -8 C., and CAPE values of around 2500 J/kg. This set the stage for a severe weather event that was more driven by strong dynamics then by further destabilization of the atmosphere. Thunderstorms moved into southwest Iowa from eastern Nebraska during the morning hours. The storms took on more of a bow echo type configuration as the raced east and northeast across southwest and central Iowa at 45 to 55 kts. There were several reports of high winds and tree damage as the storms passed. A few of the stronger storms produced hail with golf ball size hail reported south of Mount Ayr in Ringgold County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 25, 2:56 AM CST, 7 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 356 AM CDT WED AUG 25 2004 .DISCUSSION... FORECAST PRIMARY ISSUE IS POPS/SVR THREAT NEXT COUPLE DAYS. CURRENT SYNOPTIC FEATURES INCLUDE A SW FLOW ALOFT WITH POLAR JET TO NORTH...SUBTROPICAL JET TO SOUTH PLACING FORECAST AREA IN DIFFLUENCE ALOFT. COUPLE OF H7 TROFS ARE EVIDENT...ONE NORTHEAST USHERING AWAY PREVIOUS MORNINGS PRECIPIATION AND ANOTHER OVER NRN/CNTRL PLAINS. MAIN CONVECTION ASSOCIATED WITH CONVERGENCE ALONG A COUPLE OF BOUNDARIES...ONE IN CENTRAL NEBRASKA WHICH IS THE COLD FRONT THAT HAS BEEN NEARLY STATIONARY LAST FEW DAYS...AND THE OTHER A SFC-850 WF ACROSS NE KS THROUGH FAR NRN MO. CONVECTION BEING SUSTAINED ALONG THIS FRONT WILL BE THE PRIMARY FOCUS FOR THIS MORNINGS WX AS 850-300 MB STEERING FLOW IS SW RIGHT INTO SRN IA. MORE CHCS AT CONVECTION THIS AFTERNOON INTO EVENING IF META VERIFIES WITH SHORTWAVE OVER SW KS ROTATING NWRD THROUGH SW IA BY 15Z AND THROUGH CENTRAL IA BY 21Z. UNCERTAINTY IN MODELS HOWEVER AND HAVE POPS THROUGH DAY AND EVENING. LOW PRESSURE TROF OVER LEE NRN ROCKIES DRIFTS EAST NEXT 24HRS DEVELOPING A LOW CENTER THAT LIFTS THE WARM FRONT EAST. CONVERGENCE ALONG AND AHEAD OF COLD FRONT THROUGH NRN IA IN AFTERNOON WILL BE FAVORED AREA FOR SEVERE AND HAVE INCLUDED IN GRIDS/ZONES. MODERATE OUTLOOK FOR SEVERE ACROSS FAR NERN PORTION OF FORECAST AREA FOR DAY 2 PER SPC. NO CHANGES BEYOND DAY 3. FORECAST POPS REMAIN THROUGH SATURDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && MR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1057 AM CDT WED AUG 25 2004 IAZ007-017-026>028-038-039-261100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-WORTH- 1057 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL IOWA EAST OF A LINE FROM LAKE MILLS TO IOWA FALLS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS EVENING. HEAVY RAINFALL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. MARGINALLY SEVERE HAIL IS A LESSER THREAT FOR STORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND... LARGE HAIL AND TORRENTIAL RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING. THE MOST LIKELY TIME FOR SEVERE STORMS IS FROM 3 PM TO 9 PM. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING. IAZ057>062-070>075-261100- ADAIR-AUDUBON-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-MARION-POLK- POWESHIEK-WARREN- 1057 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY 30 AND NORTH OF HIGHWAY 34. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CROSS THE MISSOURI RIVER BY NOON AND MOVE ACROSS THE SOUTHERN PORTIONS OF CENTRAL IOWA THIS AFTERNOON AND EARLY EVENING. STORMS FROM THE MORNING HOURS HAVE MIXED THE ATMOSPHERE AND THE SEVERITY OF STORMS THIS AFTERNOON WILL LARGELY DEPEND ON THE AMOUNT OF SUNSHINE WE CAN RECEIVE. AT THIS TIME...THE MAIN THREAT FROM THE STORMS APPEARS TO BE TORRENTIAL RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING AND DAMAGING WIND. IF WE GET A COUPLE HOURS OF SUNSHINE THE THREAT WILL BECOME LARGE HAIL AND ISOLATED TORNADOES. ..DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND EVENING ALONG A FRONTAL BOUNDARY. THE THREAT FROM THESE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL RAINFALL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM 4 PM TO 9 PM. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND THURSDAY AFTERNOON AND EVENING. IAZ004>006-015-016-023>025-033>037-044>050-261100- BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HAMILTON-HANCOCK-HARDIN- HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA- WEBSTER-WINNEBAGO-WRIGHT- 1057 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE INTO NORTHERN PORTIONS OF CENTRAL IOWA LATER THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THE STORMS WILL BE TORRENTIAL RAINFALL WITH A POTENTIAL FOR FLASH FLOODING. LARGE HAIL IS A THREAT MAINLY WEST OF INTERSTATE 35. THERE WILL BE A LESSER THREAT FOR DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND EVENING ALONG A FRONTAL BOUNDARY. THE THREAT FROM THESE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM 2 PM TO 8 PM. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND LIKELY THURSDAY AFTERNOON AND EVENING. IAZ081>086-092>097-261100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 1057 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 34. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CROSS THE MISSOURI RIVER BY NOON AND MOVE ACROSS THE FAR SOUTHERN PORTIONS OF CENTRAL IOWA THIS AFTERNOON AND EARLY EVENING. THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON. THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A FLASH FLOOD THREAT FROM THE STORMS AS WELL. ..DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND EVENING ALONG A FRONTAL BOUNDARY. THE THREAT FROM THESE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL RAINFALL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM 6 PM TO 10 PM. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND THURSDAY AFTERNOON AND EVENING. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 944 AM CDT WED AUG 25 2004 IAZ070>073-081>084-092>095-251900- SEVERE THUNDERSTORM WATCH #781 REMAINS IN EFFECT UNTIL 200 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS CASS CLARKE DECATUR LUCAS MADISON RINGGOLD TAYLOR UNION WARREN WAYNE
The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 16:42 UTC.
13 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414957, 5414969, 5414958, 5414970, 5414959, 5414960, 5414961, 5414962, 5414963, 5414964, 5414967, 5414965, 5414968, 5414971, 5414966.